MAUDE Adverse Event Report: LUMENIS LTD. LUMENIS PULSE120H; HOLMIUM (HO:YAG) SURGICAL LASERS AND DELIVERY DEVICE

LUMENIS LTD. LUMENIS PULSE120H; HOLMIUM (HO:YAG) SURGICAL LASERS AND DELIVERY DEVICE
Model Number LUMENIS PULSE120H
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 04/26/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A foreign user facility reported that during a holep procedure in which a lumenis pulse 120 laser was being utilized with a moses 550 fiber.The physician accidentally pressed the footswitch and fired at the drape that was used for the operation, a fire broke out, the patient and the physician got burnt.The procedure was completed with the same device.
 
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the user facility directly for additional information.Some additional information had been provided.It was reported by the user facility that it was clearly a user error.The physician accidentally pressed the footswitch and fired at the drape that was used for the operation, a fire broke out, the patient and the physician got burnt.The procedure was completed with the same device.To date, the questions regarding the severity of the of burn and if additional treatment was required remained unanswered.A lumenis service engineer visited the site after the reported event and examined the device, he confirmed there was no malfunction with both the laser system and the fiber.By checking the operation room video and the laser system log, it was confirmed this event was occurred due to the physician's misuse.A review of subject device product risk file ((b)(4)) revealed risk # 1.1.1; "user error causes un-intentional operation of the system" which has the potential to lead to over treatment resulting in permanent injury /impairment.The risk likelihood has been quantified and found to be remote, and the risk has been characterized and documented as acceptable within a full risk assessment.A review of subject device lumenis p120 labeling (um_10012510_k) revealed under protecting non-target tissues, the following: "warning: except during actual treatment, the laser must always be in standby mode.Maintaining the laser in standby mode prevents accidental laser exposure if the footswitch is inadvertently pressed." and "caution: to prevent accidental laser discharge, always make sure that the footswitch is not being operated while connecting the delivery system.Never place hands or other objects in the path of the laser beam.Severe burns could occur.Only the person directing the aim of the laser beam should have access to the laser footswitch.Use caution pressing the laser footswitch when it is in proximity to footswitches for other equipment.Verify the footswitch pressed is the correct one in order to avoid accidental laser exposure.Never discharge the laser without a target to absorb it and without consideration given to what lies behind the target.Place energy absorbing material behind the target tissue when aiming the laser at an oblique target.Lumenis regulatory has determined it is not reportable in (b)(6).Although the user indicated it was clearly a user error with no other performance issues, the event caused a burn to the patient and the physician.While the information received to date does not confirm that a serious injury occurred, because of the lack of information regarding the injury leaving a permanent impairment, lumenis is reporting the event in an abundance of caution.This case is a possible aro however, there is no need to send a separate aro report to the fda.No corrective action or remedial actions were deemed necessary as a result of this event.Lumenis is closing this complaint, but will continue to monitor this failure mode; complaint trending will continue to monitor per global complaint handling sop ((b)(4)) and per post marketing surveillance procedure ((b)(4)).

Brand Name
LUMENIS PULSE120H
Common Device Name
HOLMIUM (HO:YAG) SURGICAL LASERS AND DELIVERY DEVICE
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692 04
IS  2069204
Manufacturer (Section G)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692 04
IS   2069204
Manufacturer Contact
yoav wimisner
6 hakidma st.
po box 240
yokneam, 20692-04
IS   2069204
MDR Report Key14494630
Report Number3004135191-2022-00014
Device Sequence Number5874969
Product Code GEX
UDI-Device Identifier07290109140513
UDI-Public07290109140513
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberLUMENIS PULSE120H
Device Catalogue NumberGA-2003476
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2022
Initial Report FDA Received Date05/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown